Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 158, NWS Dodge City, KS

August 23, 1994Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 1994, 8:18 PM CDT for Hodgeman County, Kansas. It was in force for 42 min.

The area

The counties it named.

The facts

Issued
Aug 23, 1994, 8:18 PM CDT (01:18 UTC)
Expired
Aug 23, 1994, 9:00 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 240119 RRA
SVRDDC
KSC083-240200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT TUE AUG 23 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...HODGEMAN COUNTY
 
AT 816 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST
OF JETMORE MOVING SOUTHEAST AT 5 MILES AN HOUR. LARGE HAIL...WIND GUSTS
OVER 50 MILES AN HOUR AND TORRENTIAL RAINFALL ARE LIKELY WITH THIS
STORM.
 
THE THUNDERSTORM SHOULD STAY ACROSS MAINLY OPEN AREAS THROUGH 845 PM.
 
IF YOUR IN THE PATH OF THIS STORM...MOVE INnDOORS AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.
 
HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:06 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 23, 3:06 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT TUE AUG 23 1994

MODELS PULL MIDWEST SHORTWAVE RAPIDLY EAST OVERNIGHT...WITH BEST Q-VECTOR
CONVERGENCE SHIFTING NORTHEAST OF CWA.  DESPITE JUICY CONDITIONS WITH
DEWPOINTS INCREASING INTO THE UPPER 60S THIS PM...EXPECT CAP TO HOLD FOR
THE MOST PART WITH GOOD NIVA PROGGED TO KILL OFF ANY HOPES OF UPPER DIVERGENCE.

WATER VAPOR SHOWS ANOTHER VORT MAX EAST OF LAS HEADING NORTHEAST.  ETA SEEMS
TO HANDLE THIS BEST...BRINGING IT EAST INTO NEBRASKA WED WITH BEST DYNAMICS
SKIMMING NORTHERN KANSAS.  FEEL THAT POPS TOO LOW TO MENTION AS A RESULT.
DRY SOIL CONDITIONS AND LONGER NIGHTS WARRANT A SLIGHTLY BIGGER DIURNAL RANGE
THAN GUIDANCE (WITH SLIGHTLY LOWER MINS AND HIGHER MAXES).

CRAVEN

In the hours before

Special weather statement, Aug 23, 6:22 PM CDT, 1 hour 56 minutes before
KSZ045-240025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT TUE AUG 23 1994

...A VERY STRONG THUNDERSTORM WAS NORTHWEST OF NESS CITY...

AT 621 PM...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM 4 MILES
SOUTH AND SOUTHEAST OF UTTICA OR ABOUT 15 MILES NORTHWEST OF NESS CITY.
THIS STORM WAS NOT MOVING MUCH BUT COULD AFFECT ARNOLD THROUGH 645 PM.
TORRENTIAL RAINFALL...MARBLE SIZE HAIL...WIND GUSTS TO 50 MILES AN HOUR
AND DEADLY LIGHTNING CAN BE EXPECTED.

IF THREATENING WEATHER APPROACHES...YOU SHOULD MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

HUTTON
Special weather statement, Aug 23, 6:23 PM CDT, 1 hour 55 minutes before
KSZ045-240025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT TUE AUG 23 1994

...A VERY STRONG THUNDERSTORM WAS NORTHWEST OF NESS CITY...

AT 621 PM...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM 4 MILES
SOUTH AND SOUTHEAST OF UTTICA OR ABOUT 15 MILES NORTHWEST OF NESS CITY.
THIS STORM WAS NOT MOVING MUCH BUT COULD AFFECT ARNOLD THROUGH 645 PM.
TORRENTIAL RAINFALL...MARBLE SIZE HAIL...WIND GUSTS TO 50 MILES AN H|OUR
AND DEADLY LIGHTNING CAN BE EXPECTED.

IF THREATENING WEATHER APPROACHES...YOU SHOULD MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

HUTTON
Special weather statement, Aug 23, 8:13 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE AUG 23 1994

KSZ064-230245-
HODGEMAN COUNTY

AT 811 PM...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM 15 TO 20
MILES WEST OF JETMORE MOVING SLOWLY SOUTHEAST.  THIS STORM WILL BE OVER
OPEN COUNTY THROUGH 845 PM.  HAIL...GUSTY WIND AND TORRENTIAL RAINFALL
ARE LIKELY.

PERSONS IN WEST CENTRAL AND SOUTHWEST HODGEMAN COUNTY SHOULD MOVE
INDOORS AND STAY AWAY FROM WI@NDOWS.

HUTTON
Special weather statement, Aug 23, 8:13 PM CDT, 5 minutes before
KSZ064-0240245-

SPECIAL WEATHER STATEMENT...CORRECTED FOR CODING AND ADDED HEADLINE
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE AUG 23 1994

...A VERY STRONG THUNDERSTORM WAS WEST OF JETMORE....

AT 811 PM...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM 15 TO 20
MILES WEST OF JETMORE MOVING SLOWLY SOUTHEAST.  THIS STORM WILL BE OVER
OPEN COUNTY THROUGH 845 PM.  HAIL...GUSTY WIND AND TORRENTIAL RAINFALL
ARE LIKELY.

PERSONS IN WEST CENTRAL AND SOUTHWEST HODGEMAN COUNTY SHOULD MOVE
INDOORS AND STAY AWAY FROM WINDOWS.

HUTTON
Special weather statement, Aug 23, 8:15 PM CDT, 3 minutes before
KSZ064-0240245-

SPECIAL WEATHER STATEMENT...CORRECTED FOR CODING AND ADDED HEADLINE
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE AUG 23 1994

...A VERY STRONG THUNDERSTORM WAS WEST OF JETMORE....

AT 811 PM...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM 15 TO 20
MILES WEST OF JETMORE MOVING SLOWLY SOUTHEAST.  THIS STORM WILL BE OVER
OPEN COUNTY THROUGH 845 PM.  HAIL...GUSTY WIND AND TORRENTIAL RAINFALL
ARE LIKELY.

PERSONS IN XWEST CENTRAL AND SOUTHWEST HODGEMAN COUNTY SHOULD MOVE
INDOORS AND STAY AWAY FROM WINDOWS.

HUTTON

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.